Minnesota, 2019

Extreme Cold in Minnesota, March 3, 2019

March 3, 2019 · NWS MPX · 13 events in 13 counties and zones

A large ridge of Arctic high pressure engulfed most of the northern one-third of the United States. As temperatures fell well below zero during the morning of Sunday, March 3rd, wind chill values dropped below -35F for several areas of west central, and central Minnesota.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large ridge of Arctic high pressure engulfed most of the northern one-third of the United States. As temperatures fell well below zero during the morning of Sunday, March 3rd, wind chill values dropped below -35F for several areas of west central, and central Minnesota. Wind chill values dropped as low as -47F at Appleton airport in west central Minnesota Sunday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 2, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 2, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1107 PM CST Sat Mar 2 2019

.Updated for 06Z Aviation Discussion...
Issued at 1105 PM CST Sat Mar 2 2019

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CST Sat Mar 2 2019

Surface analysis this afternoon shows the center of an arctic high
pressure airmass in central Alberta province but spilling southeast
all the way into the central Plains and mid-Mississippi River Valley
regions. Aloft, an upper level low continues to slowly rotate
eastward over western Ontario province, keeping W to NW flow atop
the area. A weak shortwave axis swinging around the western
periphery of the upper low will bring some flurries across the area
but nothing that should accumulate more than possibly a dusting.
These flurries will exit by late evening, allowing strong cold air
advection to commence across the area as the high pressure center
slides south over the Northern Rockies tomorrow and expands over the
Plains through Sunday night. Another upper level wave is progged to
swing through Sunday evening but will have less moisture to work
with so aside from keeping clouds in the forecast, no precipitation
is expected.

The main story for the short-term is the cold air and wind chills. A
modestly tightened pressure gradient on the leading edge of the
incoming high will keep wind speeds in the 10-15mph range. With
tonight expected to be the coldest night, forecast lows will drop to
-10F to -20F. Factoring in the winds, wind chills early Sunday
 morning will hit -30F to -40F across the area. As such, will
 maintain the Wind Chill Warning in west-central MN and the Wind
 Chill Advisory to the east of the warning. Temperatures and wind
 chills will improve on Sunday, such that wind chills will
 increase to above -25F for several hours. Another Wind Chill
 Advisory may be necessary for Sunday night through Monday morning
 as wind chills may hit the -25F to -30F range.

.LONG TERM...(Monday through Saturday)
Issued at 311 PM CST Sat Mar 2 2019

Our next shot at light snow comes Monday evening/Monday night, as
lobe of vorticity from an upper level low centered over southern
Hudson Bay pivots across the area. Moisture looks to remain scant
with the Arctic airmass persisting over the area so any
accumulation looks to remain light, generally around half an inch
or less. Temperatures then begin to moderate midweek (but still
remain well-below normal) as upper-level ridging builds into the
central US. Tuesday and Wednesday will be dry but another chance
for snow looks to come Thursday, as a compact shortwave approaches
from the central Plains. The GFS continues to be the northern
outlier with this system and bring accumulating snow to the whole
area, while the ECMWF/CMC limit the snow to far
southwestern/southern Minnesota or totally south of Minnesota
entirely. With most of the GEFS members keeping MSP dry, tend to
side with these southern solutions. Have kept low (20-30%) PoPs
into central Minnesota for now but expect the best chances for
accumulating snow across our area to remain across southwest and
southern Minnesota.

Guidance continues to show a system impacting the Midwest over the
weekend as the central US ridge departs, but vary greatly in the
track and intensity of the low. While it looks possible that
somewhere in the north central US will see another bout of heavy
snow, it is far too early for specifics at this time. The CPC
outlooks continue to show high chances for below normal temperatures
through at least the middle of the month, so snow or no snow, winter
will remain with us for the foreseeable future.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CST Sat Mar 2 2019

VFR conditions throughout with northwest winds. Winds will gust
near 20 kts Sunday afternoon, and we could see a few clouds
develop around 2000 ft.

KMSP...

VFR conditions throughout with northwest winds.

/OUTLOOK FOR KMSP/

Mon...MVFR cigs. Wind W 10G20 kts.
Tue...VFR. Wind NW 10G20 kts.
Wed...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ014>016-023>028.

MN...Wind Chill Advisory until noon CST Sunday for MNZ043>045-050>053-
     059>063-066>070-075>078-082>085-091>093.

     Wind Chill Warning until noon CST Sunday for MNZ041-042-047>049-
     054>058-064-065-073-074.

&&

SHORT TERM...JPC
LONG TERM...ETA
AVIATION...JRB
Hazardous weather outlook, Mar 2, 6:11 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
611 PM CST Sat Mar 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
611 PM CST Sat Mar 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Dangerously cold wind chills of 25 to 40 degrees below zero are
expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chill values of 25 to 40 degrees below zero are expected
through Sunday morning.

Wind chill values of 20 to 30 degrees below zero are possible
Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Mar 2, 6:38 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
638 PM CST Sat Mar 2 2019

MNZ069-070-030145-
Scott-Dakota-
Including the cities of Shakopee and Hastings
638 PM CST Sat Mar 2 2019

...Narrow Band Of Heavy Snow in Scott and Dakota Counties this
Evening...

.A narrow band of heavy snow is moving from Prior Lake in Scott
county through Lakeville in Dakota county down towards Cannon
Falls. This band will reduce visibility to less than a mile.
Please drive slowly if you encounter this band of snow.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Stevens

When
March 3, 12:00 AM CST to 12:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

The Morris airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -41F.

Extreme Cold/Wind Chill, Chippewa

When
March 3, 1:00 AM CST to 12:00 PM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Both the Madison and Appleton airports measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd.

Extreme Cold/Wind Chill, Swift

When
March 3, 1:00 AM CST to 12:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Both the Appleton and Benson airports measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -47F.

Extreme Cold/Wind Chill, Douglas

When
March 3, 2:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

The Alexandria airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -40F.

Extreme Cold/Wind Chill, Pope

When
March 3, 2:00 AM CST to 12:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

The Glenwood airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -45F.

Extreme Cold/Wind Chill, Stearns

When
March 3, 2:30 AM CST to 11:00 AM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

The Paynesville airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -43F.

Extreme Cold/Wind Chill, Kandiyohi

When
March 3, 3:00 AM CST to 11:00 AM CST
Where
Kandiyohi forecast zone
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

The Willmar airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -43F.

Extreme Cold/Wind Chill, Todd

When
March 3, 3:00 AM CST to 11:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

The Long Prairie airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -37F.

Extreme Cold/Wind Chill, Lac Qui Parle

When
March 3, 3:30 AM CST to 11:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

The Madison airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -37F.

Extreme Cold/Wind Chill, Yellow Medicine

When
March 3, 3:30 AM CST to 11:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The Granite Falls airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -39F.

Extreme Cold/Wind Chill, Redwood

When
March 3, 4:00 AM CST to 11:00 AM CST
Where
Redwood forecast zone
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The Redwood airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -39F.

Extreme Cold/Wind Chill, Renville

When
March 3, 4:00 AM CST to 11:00 AM CST
Where
Renville forecast zone
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

The Olivia airport measured wind chill values below -35F for several hours during the morning of Sunday, March 3rd. The coldest value was -38F.

Extreme Cold/Wind Chill, Brown

When
March 3, 4:30 AM CST to 11:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

The New Ulm airport measured wind chill values below -35F during the morning, with the lowest value of -44F.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802492, 802484, 802493, 802485, 802488, 802491, 802486, 802494, 802487, 802495, 802489, 802490, 802483.